Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 79, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 20, 1998, 6:01 PM EDT for Pulaski County, Rockcastle County, Kentucky. It was in force for 29 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 20, 1998, 6:01 PM EDT (22:01 UTC)
- Expired
- May 20, 1998, 6:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
Counties Pulaski County, KY, Rockcastle County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 6:18 PM EDT | Thunderstorm Wind | Science Hill, KY | Trees were downed in the northern part of the county. |
| May 20, 6:21 PM EDT | Thunderstorm Wind | Brodhead, KY | Trees and power lines were downed, and several buildings were damaged. |
| May 20, 6:35 PM EDT | Thunderstorm Wind | Livingston, KY | Trees were downed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 5:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 647 J/kg
- Mixed-layer CIN
- -298 J/kg
- Mixed-layer LCL
- 1537 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
664 WUUS1 KJKL 202203 RRA SVRJKL KYC199-203-202230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 601 PM EDT WED MAY 20 1998 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY ROCKCASTLE COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 630 PM EDT * AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES NORTHWEST OF SOMERSET... MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BANDY AT 615 PM EDT MOUNT VERNON AT 620 PM EDT THIS STORM HAS THE CAPABILITY TO PRODUCE WINDS IN EXCESS OF 70 MPH. THIS WILL LIKELY TAKE DOWN TREES WHERE IT MOVES THROUGH. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS RAB/CEG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:40 PM EDT, 3 hours 21 minutes earlier.
Area forecast discussion, May 20, 2:40 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 240 PM EDT WED MAY 20 1998 ETA...AVN HANDLING WELL...AGREEING WELL WITH PREVIOUAS RUN. FRONT SAGGING SOUTH WITH WEAK RDG OVER CENTRAL US. THUNDERSTORMS MOVG ALONG FRONT TO SE. WITH SUNSHINE...GOOD WARMING OVER EAST KENTUCKY. DEWPTS HAVE INCRD THROUGH DAY TO MID 60S. NO STRONG LIFT BUT MODIFIED SOUNDINGS INDICATE PLENTY OF INSTABILITY. OVERALL...TIMING OF THUNDERSTORMS INTO EAST KENTUCKY BIG PROBLEM FOR THIS EVENING. ONLY WK PUFFY CU PRESENT...WITH NO VERT DEVELOPMENT. THINK ACTIVITY WILL MOVE IN FROM WEST...TOWARD SUNDOWN. JKL 64/83/55/78 4210 LOZ 61/82/55/80 4310 MARSHALL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 1:42 AM EDT | Severe Thunderstorm Warning | JKL | Morgan | 68 min |
| May 20, 1:48 AM EDT | Severe Thunderstorm Warning | JKL | Rowan | 47 min |
| May 20, 2:29 AM EDT | Severe Thunderstorm Warning | JKL | Johnson | 51 min |
| May 20, 6:13 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson | 47 min |
| May 20, 6:23 PM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 17 min |
| May 20, 6:38 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Lee, Owsley | 47 min |
| May 20, 6:51 PM EDT | Severe Thunderstorm Warning | JKL | Powell | 29 min |
| May 20, 7:00 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Wolfe | 45 min |
| May 20, 7:53 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Knott | 47 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.